Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 101, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 19, 2003, 12:23 AM CDT for Harmon County, Oklahoma; Hardeman County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2003, 12:23 AM CDT (05:23 UTC)
- Expired
- Apr 19, 2003, 12:45 AM CDT
- In force
- 22 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Harmon County, OK, Hardeman County, TX
The radar
The Altus AFB radar (KFDR), 92 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 9:50 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3956 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 190523 SVROKC OKC057-TXC197-190545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1222 AM CDT SAT APR 19 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HARDEMAN COUNTY IN NORTHERN TEXAS HARMON COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 1245 AM CDT * AT 1222 AM CDT...DOPPLER RADAR DETECTED A CLUSTER OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF MCKNIGHT TO 10 MILES SOUTHWEST OF GOODLETT...MOVING NORTHEAST AT 50 MPH. * LOCATIONS IN THE WARNING INCLUDE GOODLETT...GOULD...HOLLIS... MCKNIGHT...MCQUEEN AND VINSON HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY WITH THESE SEVERE THUNDERSTORMS. LAT...LON 3498 10001 3422 10000 3454 9968 3493 9971 $$ 24
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 10:55 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 18, 10:55 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1055 PM CDT FRI APR 18 2003 HAVE UPPED OVERNIGHT POPS TO CATEGORICAL IN A CORRIDOR THRU CENTRAL OK. CONVECTION NOW DEVELOPING OVER W AND CENTRAL TX EXPECTED TO CONTINUE DEVELOPING/INCREASING/SPREADING NE AS LLJ ENHANCES LL CONVERGENCE AND LIFT BENEATH AND AHEAD OF MID-LEVEL SHORTWAVE TROF AND POTENT UPPER JET. EXPECT CONVECTION TO EVOLVE INTO 1 OR MORE MCS CLUSTERS AND ROLL NE ACROSS AREA LATE TONIGHT. PRELIM ASSESSMENT OF SAT SEVERE POTENTIAL AFTER CONSULTING W/SPC IS MDT RISK FOR MUCH OF OK E OF RUFLY END-OKC-ADM. POTENTIAL FOR STRONG TORNADOES EXPECTED TO BE OVER RELATIVELY SMALL AREA...EXACT LOCATION UNCERTAIN DUE TO QUESTIONS ON OVERNIGHT CONVECTIVE EVOLUTION AND SUBSEQUENT MESOSCALE FEATURES. PART OF MDT AREA COULD BE UPGRADED IN A LATER UPDATE. FCSTID = 24 OKC 62 76 50 68 / 80 70 60 0 HBR 57 77 49 70 / 70 50 20 0 SPS 61 81 52 73 / 60 50 20 0 GAG 52 64 43 66 / 40 70 80 0 PNC 61 69 48 65 / 60 80 80 0 DUA 63 81 55 72 / 50 70 70 0 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Apr 18, 12:00 PM CDT, 12 hours 23 minutes before
OKZ004>048-050>052-TXZ083>090-191200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI APR 18 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS GENERALLY SOUTHEAST OF A LINE FROM
CHEROKEE TO CHEYENNE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE
THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.
DISCUSSION...
A DRYLINE WILL CONTINUE TO SHARPEN AND PUSH EASTWARD ACROSS PORTIONS
OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON.
DEWPOINTS AHEAD OF THE DRYLINE WILL CONTINUE TO INCREASE AS MOISTURE
MOVES NORTHWARD FROM CENTRAL TEXAS. THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE
80S. CONVERGENCE ALONG THE DRYLINE AND A STRONG UPPER LEVEL JET
WILL COMBINE TO PRODUCE THUNDERSTORMS BY LATE THIS AFTERNOON. SHEAR
PROFILES ARE EXPECTED TO BE STRONG ENOUGH FOR SUPERCELLS TO DEVELOP
WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN WEATHER THREAT.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT...AS LOW
LEVEL WINDS INCREASE. SOME OF THESE STORMS MAY PRODUCE LARGE
HAIL. HEAVY RAINFALL MAY ALSO OCCUR WITH THESE THUNDERSTORMS
TONIGHT...ESPECIALLY FROM WESTERN NORTH TEXAS INTO CENTRAL
OKLAHOMA.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
THERE WILL BE AN EXTREME TO HIGH FIRE DANGER THIS AFTERNOON
ACROSS ALL OF OKLAHOMA AND WESTERN NORTH TEXAS. PLEASE REFER
TO FIRE WEATHER PRODUCTS FOR DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE WEATHER ON SATURDAY ACROSS
MOST OF CENTRAL AND EASTERN OKLAHOMA. WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS WILL HAVE A SLIGHT RISK OF SEVERE THUNDERSTORMS.
THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEAST OUT OF OKLAHOMA BY
EARLY SATURDAY AFTERNOON. THIS WILL ALLOW FOR STRONG HEATING AS
SKIES CLEAR. LOW PRESSURE IS EXPECTED TO DEVELOP OVER SOUTHWEST
OKLAHOMA...AS A STRONG UPPER LEVEL SYSTEM APPROACHES THE SOUTHERN
PLAINS. AN ASSOCIATED DRYLINE AND FRONTAL BOUNDARY WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON.
MODERATE TO HIGH INSTABILITY AND FAVORABLE SHEAR PROFILES WILL
SUPPORT SUPERCELL THUNDERSTORMS WITH TORNADOES POSSIBLE. HEAVY
RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE NORTHERN HALF
OF OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
MAXWELL/SPEGIn the hours before
Local storm report, Apr 18, 8:01 PM CDT, 4 hours 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
801 PM CDT FRI APR 18 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0746 PM NORTH LAKE KICKAPOO TX 1.75 INCH HAIL
04/18/03 ARCHER REPORTED BY HAM RADIO
SPOTTER.
0751 PM 7 SW WICHITA FALLS TX .75 INCH HAIL
04/18/03 ARCHER REPORTED BY HAM RADIO
SPOTTER.
TYSpecial weather statement, Apr 18, 8:02 PM CDT, 4 hours 21 minutes before
OKZ044-TXZ090-190115- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 802 PM CDT FRI APR 18 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND COTTON COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTH PARTS OF WICHITA FALLS AT 801 PM CDT...MOVING NORTHEAST AT 45 MPH. IF THIS STORM MAINTAINS ITS INTENSITY...SEVERE WEATHER WILL AFFECT PARTS OF NORTHERN CLA AND SOUTHERN COTTON COUNTIES BY 9 PM. PEOPLE IN CLAY AND COTTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. 24
Local storm report, Apr 18, 8:11 PM CDT, 4 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT FRI APR 18 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0811 PM WICHITA FALLS TX .88 INCH HAIL
04/18/03 WICHITA REPORTED BY HAM RADIO
SPOTTER.
0813 PM SHEPPARD AIR FORCE BASE TX .75 INCH HAIL
04/18/03 WICHITA REPORTED BY HAM RADIO
SPOTTER.
TYSpecial weather statement, Apr 18, 11:28 PM CDT, 55 minutes before
OKZ033-036-TXZ083-084-087-190445- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 1128 PM CDT FRI APR 18 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD...HARDEMAN...HARMON... JACKSON AND KNOX COUNTIES. AT 1128 PM...STRONG TO SEVERE THUNDERSTORMS WERE MOVING RAPIDLY NORTHEAST AT AROUND 50 MPH FROM WEST CENTRAL TEXAS. THESE STORMS WILL LIKELY MOVE INTO PARTS OF KNOX...FOARD...AND HARDEMAN COUNTIES IN TEXAS...AND PERHAPS INTO THE SOUTHWEST CORNER OF OKLAHOMA...BY AROUND 1 AM. PEOPLE IN FOARD...HARDEMAN...HARMON...JACKSON AND KNOX COUNTIES... INCLUDING THE CITY OF QUANAH...SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THE STORMS APPROACH. 24
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 32 min |
| Apr 19, 12:39 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Woodward | 36 min |
| Apr 19, 12:45 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon, Jackson | 45 min |
| Apr 19, 1:19 AM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woods, Woodward | 41 min |
| Apr 19, 1:34 AM CDT | Severe Thunderstorm Warning | OUN | Custer | 26 min |
| Apr 19, 1:49 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 41 min |
| Apr 19, 1:59 AM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 46 min |
| Apr 19, 2:03 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 42 min |
| Apr 19, 2:07 AM CDT | Tornado Warning | OUN | Tillman | 38 min |
| Apr 19, 2:25 AM CDT | Severe Thunderstorm Warning | OUN | Major | 35 min |
| Apr 19, 2:41 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa | 49 min |
| Apr 19, 2:47 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 43 min |
| Apr 19, 2:51 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 39 min |
| Apr 19, 3:01 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 44 min |
| Apr 19, 3:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian | 46 min |
| Apr 19, 3:43 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 47 min |
| Apr 19, 3:49 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 41 min |
| Apr 19, 4:03 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 42 min |
| Apr 19, 4:11 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 49 min |
| Apr 19, 4:13 AM CDT | Severe Thunderstorm Warning | OUN | Logan | 47 min |
| Apr 19, 4:32 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 43 min |
| Apr 19, 4:45 AM CDT | Severe Thunderstorm Warning | OUN | Jackson | 30 min |
| Apr 19, 4:49 AM CDT | Severe Thunderstorm Warning | OUN | Kingfisher, Logan | 41 min |
| Apr 19, 5:01 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 44 min |
| Apr 19, 5:20 AM CDT | Severe Thunderstorm Warning | OUN | Noble | 40 min |
| Apr 19, 5:39 AM CDT | Severe Thunderstorm Warning | OUN | Comanche | 36 min |
| Apr 19, 5:41 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 49 min |
| Apr 19, 6:13 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 47 min |
| Apr 19, 7:18 AM CDT | Severe Thunderstorm Warning | OUN | Grady, Stephens | 42 min |
| Apr 19, 1:51 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 54 min |
| Apr 19, 2:45 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 45 min |
| Apr 19, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 36 min |
| Apr 19, 3:31 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 44 min |
| Apr 19, 3:37 PM CDT | Tornado Warning | OUN | Ellis, Woodward | 23 min |
| Apr 19, 3:56 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 64 min |
| Apr 19, 3:58 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 19, 4:41 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 49 min |
| Apr 19, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 48 min |
| Apr 19, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 47 min |
| Apr 19, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 56 min |
| Apr 19, 6:43 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Apr 18, 7:48 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Wichita | 42 min |
| Apr 19, 1:19 AM CDT | Tornado Warning | OUN | Foard, Hardeman | 26 min |
| Apr 19, 1:45 AM CDT | Tornado Warning | OUN | Hardeman, Wilbarger | 45 min |
| Apr 19, 2:39 AM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 51 min |
| Apr 19, 3:56 AM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 49 min |
| Apr 19, 4:48 AM CDT | Severe Thunderstorm Warning | OUN | Knox | 27 min |
| Apr 19, 5:14 AM CDT | Severe Thunderstorm Warning | OUN | Foard, Knox | 46 min |
| Apr 19, 5:34 AM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 41 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.